A Rare Phenomenon, Recurrent Acute Dystonia after Withdrawal of ‘Methylphenidate-immediate Release Form’: A Pediatric Case with ADHD
Ayşegül Efe1, Merve Cura1, Yusuf Öztürk1, Meryem Kaşak1, Sevde Seçer2, Deniz Yüksel3
1Department of Child and Adolescent Psychiatry, Turkish Ministry of Health, Ankara Etlik City Hospital, Ankara, Türkiye
2Department of Paediatrics, Turkish Ministry of Health, Ankara Etlik City Hospital, Ankara, Türkiye
3Department of Pediatric Neurology, Turkish Ministry of Health, Ankara Etlik City Hospital, Ankara, Türkiye
Correspondence to: Ayşegül Efe
Department of Child and Adolescent Psychiatry, Turkish Ministry of Health, Ankara Etlik City Hospital, Varlık Neighborhood, Halil Sezai Erkut Street, Yenimahalle/Ankara, Türkiye
E-mail: aysegulboreas@gmail.com
ORCID: https://orcid.org/0000-0003-4507-6511
Received: January 2, 2024; Revised: February 18, 2024; Accepted: March 27, 2024; Published online: May 21, 2024.
© The Korean College of Neuropsychopharmacology. All rights reserved.

This is an Open-Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Drug-induced acute dystonia is usually associated with combination therapies of neuroleptics, but rarely with the withdrawal or rebound effect of various psychotrops. Very sparse reports have described acute dystonia as a methylphenidate withdrawal (rebound effect), particularly in combination modalities. However, there is no case report or research regarding acute dystonia related to the withdrawal of the short-acting methylphenidate-immediate release form (MPH-IR) in the case of monotherapy of MPH-IR or a combination with guanfacine. Herein, a pediatric case of recurrent acute dystonia with two separate phenomena, locating orolingual and oromandibular/lower extremities, is presented as a withdrawal adverse reaction occurring after abrupt discontinuation of MPH-IR when under a combination therapy with guanfacine. Various options such as anticholinergic agents, re-administrating MPH, or turning to monotherapy from combination modalities, can be suggested in treatment, as well as only hydration may also have the benefit of resolving the symptoms, as in the current case. Practitioners should be aware of all possible adverse effects of MPH, even the rebound effect of short-acting forms.
Keywords: Methylphenidate; Ritalin-SR; Drug withdrawal symptoms; Adverse drug reactions; Dystonia; Attention deficit-hyperactivity disorder


This Article

e-submission

Archives